Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 52, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 15, 2022, 2:23 PM MDT for Larimer County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2022, 2:23 PM MDT (20:23 UTC)
- Expired
- Aug 15, 2022, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 91 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 2:39 PM MDT | FLASH FLOOD | 1 E Drake, CO | EMERGENCY MANAGEMENT REPORTS CLOSURE OF HIGHWAY 34 DUE TO ROCKSLIDES JUST EAST OF DRAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190
WGUS55 KBOU 152023
FFWBOU
COC069-152330-
/O.NEW.KBOU.FF.W.0052.220815T2023Z-220815T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
223 PM MDT Mon Aug 15 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Southeastern Larimer County in north central Colorado...
* Until 530 PM MDT.
* At 223 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Drake, Cedar Cove and Glen Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4046 10530 4046 10526 4046 10522 4043 10518
4041 10517 4040 10519 4039 10526 4039 10535
4039 10540 4042 10548 4045 10550 4046 10549
4046 10546 4046 10544 4046 10541 4047 10536
FLASH FLOOD...RADAR INDICATED
$$
Bowen1 follow-up statement
126
WGUS75 KBOU 152158
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
358 PM MDT Mon Aug 15 2022
COC069-152330-
/O.CON.KBOU.FF.W.0052.000000T0000Z-220815T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
358 PM MDT Mon Aug 15 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS
AFTERNOON FOR SOUTHEASTERN LARIMER COUNTY...
At 358 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain in Highway 34 with rock slides reported. Between 1 and 1.5
inches of rain have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
Drake, Cedar Cove and Glen Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4046 10530 4046 10526 4046 10522 4043 10518
4041 10517 4040 10519 4039 10526 4039 10535
4039 10540 4042 10548 4045 10550 4046 10549
4046 10546 4046 10544 4046 10541 4047 10536
FLASH FLOOD...RADAR INDICATED
$$
BowenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 11:09 AM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 15, 11:09 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1109 AM MDT Mon Aug 15 2022 .UPDATE... Issued at 1109 AM MDT Mon Aug 15 2022 The convective cloudiness has just begun to developing in the last 45 minutes. Some of the CWA has heated up a bit more than expected this morning with less cloudiness earlier. Surface dew points are in the 60s F for the plains and foothills right now with even some mid and upper 60s over the northeast corner. There is significant moisture in place. For the grids and forecast adjustments will up temperatures a tad. Also started the pops over the CWA an hour or two later based on current reality. The flood watch still looks on track, and in fact, with a tad more heating expected the heavy rains in some places are a good bet. && .SHORT TERM...(Today and tonight) Issued at 433 AM MDT Mon Aug 15 2022 ...FLASH FLOOD THREAT TODAY... Ingredients will be in place today for thunderstorms with locally heavy rain and flash flooding, it's just the details that still make this a tricky forecast. In favor for heavy rain, we'll have the following: 1) Precipitable water values about 170% of normal, or about 1.25" for the I-25 Corridor. 2) Warm cloud depth around 5,000 feet. 3) Relatively slow storm motions of 15-20 mph. 4) Upslope component into the foothills. 5) Weak shortwave (upper speed max) riding across the top of the ridge. The combination of these factors suggests storm capable of producing very heavy rain, with efficient rain processes. Given the above, would expect the strongest storms to produce up to 2" of rain in just 30-45 minutes. Factors against heavy rain would be: 1) Cloud cover. Locations that see more persistent clouds this morning could essentially remain too stable. Most likely that favors the northern half of our forecast area. 2) Instability. With a weak surge today and deeper north/northeast flow, the best instability is expected to orient itself from the southern Front Range Foothills and Palmer Divide area southward. 3) Outflow being strong enough to overcome any upslope, effectively pushing stronger convection/development farther to the south and east. Thus, we still expect the highest risk of flash flooding to occur over the foothills and Palmer Divide this afternoon and evening. However, the Denver metro area is certainly not in the clear - if we see some sunshine and sufficient destabilization then the flash flood potential and Flood Watch could still be expanded to include the metro area. The incoming shifts will have to watch satellite trends and monitor this expansion potential. For later this evening, we expect more widespread showers and embedded storms to continue. This would be the result of relatively deep upslope flow (past 700 mb), near neutral lapse rates and moist adiabatic/skinny CAPE profiles, and continued lift under the right entrance region of the upper jet - although latest model trends are a bit further north with this feature overnight. That upslope could focus more rain in/near the foothills and Palmer Divide, even past midnight. We do think there will be a decrease in intensity, although the skinny CAPE profiles and relatively high warm cloud depth could still result in locally heavy rainfall and efficient rainfall processes. .LONG TERM...(Tuesday through Sunday) Issued at 457 AM MDT Mon Aug 15 2022 Tuesday, temperatures will remain cool under persistent pressure heights over Colorado. Ridging upstream over Pacific Northwest and Great Basin will begin to stream in dry air aloft from the north. There should still be well above normal precipitable water across the high country through the afternoon; expect scattered to widespread storms through the evening, heavily favoring the southern Front Range, South Park and Palmer Divide. Storm intensity should be pretty well limited by a general lack of instability and shear, and forecast soundings are showing mid level stability. Moderate precipitation and gusts. Much drier air across the lower elevations will keep coverage generally more isolated and precipitation light. Wednesday, pressure heights should continue to rise over the Pacific Northwest and Great Basin, and now Colorado as well. Drier air aloft will also promote partly cloudy to mostly clear skies through the day. High temperatures will probably be back up to near normal: mid 80s across the plains, 70s and 80s in the foothills and mountain valleys, and 60s and 70s in the mountains. Afternoon and evening precipitation will be similar to Tuesday but with slightly lesser coverage and intensity, especially across the plains. Thursday, could be a bit warmer yet but this depends on the timing and strength of a cool front associated with a shortwave passing to our northeast. If the front is early and strong enough it could keep temperatures near normal another day, otherwise expect a few degrees warming. That wave might also bring some mid level forcing over our northeast corner in the afternoon and evening, but there is not much else to work with and therefore probably little impact. Friday through the weekend, there is much less certainty in forecast details due to a somewhat disorganized synoptic system. Generally, it looks like falling heights - possibly including a weak cutoff low over the Great Basin - and weak flow aloft, with gradually increasing moisture over the high country again as another plume of moisture works in from the west. This all should lead to cool temperatures across the area, and gradually increasing precipitation across the mountains. Models have it quite dry across the lower elevations for a while longer. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1105 AM MDT Mon Aug 15 2022 Models continue to show the upslope winds at DIA. Will keep a northeasterly and/or easterly component to the winds into the early/mid evening hours, before drainage wind patterns kick in around 06Z. Will leave the TEMPO group in for thunderstorms, and the heavy rains are possible. Ceilings could be BKN030-045 from 22Z-05Z with the precipitation. && .HYDROLOGY... Issued at 457 AM MDT Mon Aug 15 2022 The threat of flash flooding will be higher today, given the following favorable ingredients: Precipitable water around 170% of normal, warm cloud depth near 5,000 feet, relatively slow storm motions of 15-20 mph, and upslope component which could slow eastward progression a bit. Thus, a Flood Watch remains in effect for the Front Range Mountains and Foothills (burn areas included) and the Palmer Divide area. Stronger storms would be capable of producing up to 2 inches of rain in 30-45 minutes, as long as enough instability can be generated in the presence of mid level clouds and a cooler north/northeast surge. Because of the instability factor, the Denver metro area has a lower threat, but it is certainly not in the clear given the above mentioned parameters and potential for enough heating/destabilization. The next shifts will continue to monitor the cloud cover, mesoscale details, and flash flood that threat closely. Storms with locally heavy rain should continue through much of the evening, with a lower threat overnight as we gradually transition into more stratiform rainfall. Finally, we did move up the start time of the current Watch to 1 pm as storms should be firing in the higher terrain by then. Drier conditions will mean a lower threat of flooding for Tuesday through the end of the week. There may still be a low threat over the burn areas at times. Some increase in moisture is possible by next weekend. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for COZ033>037-041. && UPDATE.......RJK SHORT TERM...Barjenbruch LONG TERM....EJD AVIATION.....RJK HYDROLOGY....Barjenbruch/EJD
Hazardous weather outlook, Aug 15, 11:21 AM MDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1121 AM MDT Mon Aug 15 2022 COZ030>051-161730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1121 AM MDT Mon Aug 15 2022 ...FLASH FLOODING POSSIBLE THROUGH THIS EVENING IN THE FRONT RANGE MOUNTAINS AND FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Widespread showers and thunderstorms are expected over much of the forecast area this afternoon and evening. Heavy rainfall causing flash flooding will be the main threat with the storms. While burn areas would be most at risk, the threat of flash flooding also exists outside of the burn areas across the foothills and Palmer Divide area. Heavier rain and urbanized flooding will also be possible in portions of the Denver metro area and adjacent plains. The stronger storms could produce 2 inches of rain in 45 minutes. Be weather aware this afternoon and evening, and do not drive on flooded roads. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few showers and thunderstorms may linger mainly over the mountains Tuesday, but the threat of burn area flooding will be low. Drier weather is expected through the middle of the week, though there will still be some afternoon storms over the mountains with a low threat of burn area flooding. Some increase in thunderstorm activity is expected for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any reports of heavy rainfall or flooding would be appreciated. RJK/Gimmestad
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:10 PM MDT | Areal Flood Advisory | BOU | Gilpin | 3 hr |
| Aug 15, 2:13 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Aug 15, 2:17 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 15, 2:20 PM MDT | Areal Flood Advisory | BOU | Jefferson | 3 hr |
| Aug 15, 3:02 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 3 hr |
| Aug 15, 3:04 PM MDT | Areal Flood Advisory | BOU | Boulder | 2 hr |
| Aug 15, 3:05 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Douglas | 115 min |
| Aug 15, 3:08 PM MDT | Special Weather Statement | BOU | Elbert | 37 min |
| Aug 15, 3:15 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
| Aug 15, 3:27 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Elbert | 48 min |
| Aug 15, 3:46 PM MDT | Flash Flood Warning | BOU | Arapahoe, Douglas | 3 hr |
| Aug 15, 3:50 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 40 min |
| Aug 15, 4:07 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 15, 4:29 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 18 min |
| Aug 15, 4:53 PM MDT | Areal Flood Advisory | BOU | Elbert | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.